Winter Storm, Eastern Essex
- When
- April 4, 10:00 AM EST to April 5, 12:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night. Snow fell across the area from very late Thursday night (April 3rd) and early Friday (April 4th) and continued into Saturday, April 5th. At times the precipitation mixed with sleet and freezing rain. Snowfall accumulations were between 10 and 15 inches. A few reports included: Newcomb (Western Essex county) with 15 inches and Mineville (Eastern Essex county) with 8 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 9:12 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
912 AM EST FRI APR 4 2003
FRONTAL SYSTEM WHICH MEANDERED ACROSS CENTRAL AND SOUTHERN PORTIONS
OF THE CWA...REMAINS STATIONARY ACROSS CENTRAL VERMONT. LIGHT TO
MODERATE SNOWFALL CONTINUES TO FALL ALONG THIS BOUNDARY WHICH
EXTENDS WELL INTO THE MIDWEST REGION. SFC LOW ON MODELS STILL
FORECASTED TO MOVE ALONG THE FRONT TOWARDS THE REGION DURING THE
FIRST HALF OF THE WEEKEND.
SNOWFALL TOTALS WHERE THE AREA OF SNOW IS CURRENTLY FALLING...
RANGE FROM 5 TO 10 INCHES ALREADY...WITH ISOLATED REPORTS OF A FOOT
JUST SOUTH OF RUTLAND. WILL UPDATE THE ZONES TO ADJUST SNOW TOTALS
UPWARDS TO REFLECT SNOW ALREADY FALLEN. WILL LOOK TO TWEAK AMTS IN
OTHER ZONES AS WELL.
.BTV...WINTER STORM WRNG TDY THRU SAT VTZ005>012-NYZ029>031-034-035.
WINTER STORM WRNG TNGT THRU SAT VTZ001>004-NYZ026>028.
JNNYZ026>031-034-035-VTZ001>012-041145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 443 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY WINTRY CONDITIONS WILL CONTINUE TO AFFECT THE AREA TODAY...MAINLY ACROSS SOUTHERN AREAS. DRIER CONDITIONS ARE EXPECTED ACROSS THE NORTH...WHERE SNOW IS EXPECTED TO ARRIVE LATER TONIGHT. .DAYS TWO THROUGH SEVEN... SNOW WILL OVERSPREAD THE ENTIRE REGION OVERNIGHT...WITH SEVERAL INCHES OF ACCUMULATION EXPECTED. SNOW WILL CONTINUE INTO SATURDAY AND MIX WITH SLEET AND FREEZING RAIN AT TIMES BEFORE ENDING. AFTERWARDS...ANOTHER SYSTEM MAY AFFECT THE AREA WITH YET MORE WINTER LIKE CONDITIONS MONDAY...WITH UNSEASONABLY COLD TEMPERATURES PERSISTING. .SPOTTER CALL TO ACTION STATEMENT... THOUGH ACTIVATION IS NOT EXPECTED...SPOTTERS WILL LIKELY BE SOLICITED FOR SNOW REPORTS OVER THE NEXT 24 TO 36 HOURS. JMG
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350540, 5350850.